Georgia, 2003Flash Flood and Damaging Wind in Georgia, July 31, 2003
July 31, 2003 · NWS FFC · 4 events in 3 counties and zones
1 flash flood, 1 lightning, 1 heavy rain, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 31, 4:40 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 31, 4:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 PM EDT THU JUL 31 2003
.OVERVIEW...WESTERN U.S. RIDGE AND EASTERN U.S. TROUGH WILL PERSIST
THROUGH THE EXTENDED PERIOD AND LIKELY BEYOND. DAY-TO-DAY CHANGES
WILL RESULT AS POSITION AND AMPLIFICATION/DEAMPLIFICATION OF UPPER
TROUGH TAKES PLACE AS SHORT WAVES MOVE THROUGH. OVERALL...NO REAL
CHANGE OF AIR MASS FORSEEN...SO SUMMERTIME PATTERN WILL CONTINUE
WITH CHANCE OF TSRA/SHRA EACH DAY...ALTHOUGH SOME DAYS WILL
CERTAINLY BE MORE SIGNIFICANT THAN OTHERS.
.SHORT TERM...SHORT WAVE MOVING THROUGH UPPER TROUGH...COMBINED WEAK
SURFACE BOUNDARY AND CAPES OF 1500-2500 AND PWS OF 1.69 OR
HIGHER...ALREADY RESULTING IN NUMEROUS TSRA/SHRA ACROSS THE N PART
OF THE CWA. THIS WILL GRADUALLY BUILD FURTHER SOUTH DURING THE
EVENING. MAIN THREAT WILL BE LOCALIZED FLASH FLOODING...GIVEN WEAK
STEERING CURRENTS ALOFT...ALONG WITH INTENSE LIGHTNING. SOUNDING
SUGGESTS SOME POTENTIAL FOR WET MICROBURSTS AS WELL. SHORT WAVE
MOVES EAST OF THE AREA AFTER 09Z...SO ACTIVITY SHOULD DIMINISH BY
MIDNIGHT...IF NOT SHORTLY THEREAFTER. FOR FRI AND SAT OFFER LESS
POTENTIAL FOR TSRA/SHRA DEVELOPMENT...ESPECIALLY IN THE NORTH.
HOWEVER...BOUNDARY LINGERS IN THE SOUTH...WITH DEEP MOISTURE
REMAINING POISED ACROSS THE SOUTHERN PART OF THE CWA. THUS...WILL
CONTINUE WITH CURRENT FORECAST OF ISOLATED POPS FOR N SAT...BUT
INCREASE POPS TO 30% FOR THE SOUTHERN AREAS. FOR SAT...WILL KEEP
POPS AT 20% FOR NOW. PERSISTENCE WILL PREVAIL ON TEMPS...ALTHOUGH
SLIGHT DRYING AND A LITTLE MORE SUNSHINE FRI-SAT COULD YIELD TO
MAXES ONE OR TWO DEGREES HIGHER...BUT NOTHING OF SIGNIFICANCE.
.EXTENDED...ECMWF/GFS/UKMET/NOGAPS CANADIAN ARE ALL IN GENERAL
AGREEMENT ON SHARPENING EASTERN U.S. TROUGH WHILE MAINTAINING
WESTERN ATLANTIC RIDGE AND WESTERN U.S. RIDGE. THUS...CHANCES FOR
TSRA/SHRA WILL CONTINUE. GIVEN PATTERN...TEMPERATURES WILL REMAIN
BELOW NORMAL...WITH NO REAL SUMMER HEAT FORESEEN. A SHORT WAVE
SUN-MON WILL LIKELY BRING THE NEXT BEST CHANCE FOR TSRA/SHRA.
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
.PRELIMINARY POINT TEMPS/POPS...
KATL 71 86 70 88 / 50 20 20 20
KAHN 70 87 70 87 / 50 20 20 20
KGVL 69 86 69 86 / 50 20 20 20
KRMG 69 87 69 88 / 50 20 20 20
KCSG 72 90 73 90 / 50 30 20 20
KMCN 71 90 73 89 / 50 30 20 20
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
.AVIATION DISCUSSION...SHORT WAVE CURRENTLY MOVING EAST ACROSS
GEORGIA. SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO MOVE EAST WITH
THIS FEATURE DURING THE EVENING. SOME DRYING INDICATED ACROSS NORTH
GEORGIA LATE TONIGHT. HOWEVER...WITH LOW LEVEL MOISTURE STILL IN
PLACE...WILL CONTINUE TO SHOW SOME MORNING STRATUS AND FOG.
RAB
Hazardous weather outlook, Jul 31, 10:40 AM EST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1140 AM EDT THU JUL 31 2003
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-312108-
1140 AM EDT THU JUL 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT.
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE TROUGH OVER THE MISSISSIPPI RIVER VALLEY
WILL BE MOVING EAST THIS AFTERNOON AND TONIGHT. A MOIST UNSTABLE
SOUTHWEST LOW LEVEL FLOW WILL CONTINUE ACROSS NORTH AND CENTRAL
GEORGIA.
.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING AND HEAVY RAIN. A FEW THUNDERSTORMS COULD APPROACH SEVERE
LIMITS AND PRODUCE GUSTY WINDS OF 40 TO 50 MPH AND SMALL HAIL.
.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH AND
CENTRAL GEORGIA AGAIN THIS AFTERNOON INTO THIS EVENING. AN UPPER
LEVEL LOW PRESSURE TROUGH MOVING EAST FROM THE MISSISSIPPI RIVER
VALLEY WILL PRODUCE UPWARD VERTICAL MOTION SUFFICIENT FOR
THUNDERSTORM DEVELOPMENT. IN ADDITION THE ATMOSPHERE ACROSS NORTH
AND CENTRAL GEORGIA REMAINS MOIST AND UNSTABLE. CAPES ARE EXPECTED
TO BE IN THE 200O TO 3000 RANGE. THE BUOYANCY OF THE ATMOSPHERE
COMBINED WITH THE UPWARD MOTION ASSOCIATED WITH THE TROUGH WILL BE
SUFFICIENT FOR SCATTERED TO NUMEROUS THUNDERSTORMS. A FEW STORMS
COULD APPROACH SEVERE LIMITS. LOCALLY HEAVY RAIN AND PLENTY OF CLOUD
TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THESE STORMS. THE BEST
TIME FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 2 PM AND 9 PM.
.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Jul 31, 2:37 PM EST, 4 hours 23 minutes before
GAZ021-032-033-043-044-053-066-312015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
337 PM EDT THU JUL 31 2003
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...GUSTY WINDS AND
INTENSE LIGHTNING IN TROUP...COWETA...DOUGLAS...COBB...CHEROKEE AND
FULTON COUNTIES UNTIL 415 PM EDT...
AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NEAR WOODSTOCK TO NORTHWEST OF LAGRANGE...MOVING
EAST AT 20 MPH.
HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND OTHER LOW
LYING AREAS. INTENSE LIGHTNING AND WIND GUSTS UP TO 35 MPH MAY ALSO
ACCOMPANY THESE THUNDERSTORMS.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 31, 3:10 PM EST, 3 hours 50 minutes before
GAZ014-022-023-033-034-044-045-053>055-066-067-312115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
410 PM EDT THU JUL 31 2003
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...GUSTY WINDS AND
INTENSE LIGHTNING IN TROUP...MERIWETHER...COWETA...FAYETTE...
CLAYTON...DEKALB...GWINNETT...FORSYTH...HALL...DAWSON AND FULTON
COUNTIES UNTIL 515 PM EDT...
AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS FROM CUMMING TO ALPHARETTA...WEST ATLANTA...
NEWNAN AND LAGRANGE...MOVING EAST AT 20 MPH.
EXPECT INTENSE LIGHTNING AND LOCALLY GUSTY WINDS...UP TO 35 MPH.
HEAVY RAINFALL WILL CAUSE REDUCED VISIBILITIES AND PONDING OF WATER
ON ROADWAYS. EVENING COMMUTERS SHOULD BE ALERT FOR RAPIDLY
DETERIORATING WEATHER CONDITIONS...USE YOUR HEADLIGHTS SO THAT OTHER
DRIVERS CAN MORE EASILY SEE YOU AND SLOW DOWN TO AVOID HYDROPLANING.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 31, 4:07 PM EST, 2 hours 53 minutes before
GAZ023>025-034-035-045>048-055>058-067-068-070-312200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
507 PM EDT THU JUL 31 2003
...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING...GUSTY WINDS AND
HEAVY RAIN IN PIKE...LAMAR...MERIWETHER...SPALDING...BUTTS...
HENRY...CLAYTON...NEWTON...ROCKDALE...WALTON...DEKALB...BARROW...
GWINNETT...JACKSON...BANKS AND HALL COUNTIES UNTIL 600 PM EDT...
AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS FROM NEAR GILLSVILLE TO NEAR WOODBURY...
MOVING EAST AT 30 MPH.
EXPECT INTENSE LIGHTNING AND LOCALLY GUSTY WINDS...UP TO 35 MPH.
HEAVY RAINFALL WILL CAUSE REDUCED VISIBILITIES AND PONDING OF WATER
ON ROADWAYS. EVENING COMMUTERS SHOULD BE ALERT FOR RAPIDLY
DETERIORATING WEATHER CONDITIONS...USE YOUR HEADLIGHTS SO THAT OTHER
DRIVERS CAN MORE EASILY SEE YOU AND SLOW DOWN TO AVOID HYDROPLANING.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 31, 4:52 PM EST, 2 hours 8 minutes before
GAZ025-027-035>038-047>050-058>060-070>072-312245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 PM EDT THU JUL 31 2003
...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING...GUSTY WINDS AND
HEAVY RAIN IN JONES...MONROE...LAMAR...BUTTS... PUTNAM...JASPER...
NEWTON...GREENE...MORGAN...WALTON...OCONEE...OGLETHORPE...CLARKE...
BARROW...MADISON AND JACKSON COUNTIES UNTIL 645 PM EDT...
AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS FROM COMMERCE TO MONROE...COVINGTON AND
BARNESVILLE...MOVING EAST AT 25 MPH.
EXPECT INTENSE LIGHTNING AND LOCALLY GUSTY WINDS...UP TO 35 MPH.
HEAVY RAINFALL WILL CAUSE REDUCED VISIBILITIES AND PONDING OF WATER
ON ROADWAYS. EVENING COMMUTERS SHOULD BE ALERT FOR RAPIDLY
DETERIORATING WEATHER CONDITIONS...USE YOUR HEADLIGHTS SO THAT OTHER
DRIVERS CAN MORE EASILY SEE YOU AND SLOW DOWN TO AVOID HYDROPLANING.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 31, 5:57 PM EST, 1 hour 3 minutes before
GAZ038-039-010000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
657 PM EDT THU JUL 31 2003
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...GUSTY WINDS AND
INTENSE LIGHTNING IN WILKES AND OGLETHORPE COUNTIES UNTIL 800 PM
EDT...
AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM EAST OF WINTERVILLE TO SOUTHEAST OF LEXINGTON...
MOVING EAST AT 25 MPH.
EXPECT INTENSE LIGHTNING AND LOCALLY GUSTY WINDS...UP TO 35 MPH.
HEAVY RAINFALL WILL CAUSE REDUCED VISIBILITIES AND PONDING OF WATER
ON ROADWAYS.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 31, 6:05 PM EST, 55 minutes before
GAZ002>007-010000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
705 PM EDT THU JUL 31 2003
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...GUSTY WINDS AND
INTENSE LIGHTNING IN GILMER...FANNIN...WALKER...WHITFIELD...CATOOSA
AND MURRAY COUNTIES UNTIL 800 PM EDT...
AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NORTHWEST OF BLUE RIDGE TO SOUTHWEST OF TUNNEL
HILL...MOVING EAST AT 10 MPH.
DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS MAY
APPROACH AN INCH AND A HALF PER HOUR. PONDING OF WATER ON ROADWAYS
AND RISING WATER ON SMALL CREEKS AND STREAMS ARE LIKELY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Event by event
1 flash flood, 1 lightning, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Whitfield
- When
- July 31, 7:00 PM EST to 9:30 PM EST
- Where
- Whitfield County, 2 mi N of Dalton
- Property damage
- $25,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.806, -84.967 (the zone’s center; the record gives no point)
The Dalton Fire and Rescue Department, along with the county 911 center and the public reported that extensive and major flooding was occurring in a relatively small 10 mile by 10 mile wide area just north of Dalton. Rainfall in excess of five inches occurred between 7 pm and midnight EDT within this area. Several roads were completely flooded, rendered impassable, and closed. In addition, several people became stranded in the area and required rescues.
Lightning, Whitfield
- When
- July 31, 7:00 PM EST
- Where
- Whitfield County, Dalton
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.806, -84.967 (the zone’s center; the record gives no point)
The Daily Citizen of Dalton reported that lightning struck a barn on Old Federal road and set it on fire. The barn was a total loss.
Heavy Rain, Murray
- When
- July 31, 7:30 PM EST to 9:00 PM EST
- Where
- Murray County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The Murray county 911 center reported that heavy rain caused ponding of water on the roadways and in low lying areas, but no flash flooding or traffic problems were reported
Thunderstorm Wind, Gilmer
- When
- July 31, 9:20 PM EST to 9:40 PM EST
- Where
- Gilmer County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -84.417
The Gilmer county 911 center reported that a number of trees were down throughout the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 31, 20032 deaths · 1 event
- Hail in Iowa, July 31, 2003$548,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, July 31, 2003$420,000 · 65 kt wind · 14 events
- Flash Flood and Damaging Wind in Ohio, July 31, 2003$550,000 · 50 kt wind · 2 events
- Flash Flood in Pennsylvania, July 31, 2003$400,000 · 1 event
- Hail in Iowa, July 31, 2003$210,000 · 1.5 in hail · 1 event
- Hail in Iowa, July 31, 2003$41,000 · 1.75 in hail · 16 events
- Lightning Strike in North Carolina, July 31, 20031 injured · $50,000 · 1 event
- Hail and Damaging Winds in Wisconsin, July 31, 20032 injured · $20,000 · 1 in hail · 11 events
- Damaging Wind in California, July 31, 2003$30,000 · 50 kt wind · 1 event
- Hail in Missouri, July 31, 2003$22,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 31, 20031.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334147, 5334150, 5334148, 5334149.